eCite Digital Repository

High-dose beta2-agonist treatment is associated with cardiac dysfunction in chronic obstructive pulmonary disease

Citation

Shafuddin, E and Cooray, M and Tuffery, C and Hopping, S and Sullivan, G and Jacobson, GA and Chang, C and Hancox, R, High-dose beta2-agonist treatment is associated with cardiac dysfunction in chronic obstructive pulmonary disease, Respirology, pp. 24. ISSN 1323-7799 (2016) [Conference Extract]

Abstract

Introduction/Aim: Acute cardiac disease frequently occurs during COPD exacerbations. In our previous study, nebulised bronchodilator therapy independently predicted the increase in cardiac biomarkers during COPD exacerbations. In this study, we assessed the association between blood salbutamol levels and the rises in NT-proBNP and troponin T during COPD exacerbations.

Methods: One hundred seventeen admissions (94 patients) for COPD exacerbations fromAugust 2012 to July 2013 had NT-proBNP and high-sensitivity troponin T levels measured on admission and at 12 h. Blood salbutamol levels at 12 h were determined using ultra-performance liquid chromatograph– mass spectrometry. We assessed whether blood salbutamol levels were correlated with the rises in NT-proBNP and troponin T levels after adjustment for exacerbation severity—CURB-65 score and acidaemia (blood pH less than 7.30).

Results: NT-proBNP significantly increased from a geometric mean of 43 pmol/L on admission to 51 pmol/L at 12 h (p = 0.0057). Ten patients (10%) had a clinically significant troponin T rise at 12 h. Blood salbutamol levels were positively correlated with NT-proBNP 12-h rise after adjustment for CURB-65 score and acidaemia (p < 0.05). Blood salbutamol levels were not significantly higher in patients with a troponin T rise than those without a rise (geometric means total salbutamol 9.77 vs. 5.89 ng/mL, p = 0.0989).

Conclusion: Blood salbutamol levels were positively correlated with an increase in NT-proBNP levels 12 h after admission for an exacerbation of COPD independent of exacerbation severity. We suggest that excessive salbutamol use may contribute to acute cardiac dysfunction in exacerbations of COPD.

Item Details

Item Type:Conference Extract
Research Division:Medical and Health Sciences
Research Group:Cardiorespiratory Medicine and Haematology
Research Field:Cardiology (incl. Cardiovascular Diseases)
Objective Division:Health
Objective Group:Clinical Health (Organs, Diseases and Abnormal Conditions)
Objective Field:Respiratory System and Diseases (incl. Asthma)
Author:Jacobson, GA (Dr Glenn Jacobson)
ID Code:109143
Year Published:2016
Deposited By:Pharmacy
Deposited On:2016-05-27
Last Modified:2016-06-28
Downloads:0

Repository Staff Only: item control page